Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 16
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Dean, W. 2015. Arithmetical Reflection and the Provability of Soundness. Philosophia Mathematica, Vol. 23, Issue. 1, p. 31.

    Downey, Rodney G. Kach, Asher M. Lempp, Steffen Lewis-Pye, Andrew E.M. Montalbán, Antonio and Turetsky, Daniel D. 2015. The complexity of computable categoricity. Advances in Mathematics, Vol. 268, p. 423.

    Beklemishev, Lev D. Fernández-Duque, David and Joosten, Joost J. 2014. On Provability Logics with Linearly Ordered Modalities. Studia Logica, Vol. 102, Issue. 3, p. 541.

    Buldt, Bernd 2014. The Scope of Gödel’s First Incompleteness Theorem. Logica Universalis, Vol. 8, Issue. 3-4, p. 499.

    Cooper, S. Barry and Leeuwen, Jan Van 2013. Alan Turing: His Work and Impact.

    Kjos-Hanssen, Bjørn Nies, André Stephan, Frank and Yu, Liang 2010. Higher Kurtz randomness. Annals of Pure and Applied Logic, Vol. 161, Issue. 10, p. 1280.

    2010. There's Something about Gödel.

    Chong, C. T. Nies, Andre and Yu, Liang 2008. Lowness of higher randomness notions. Israel Journal of Mathematics, Vol. 166, Issue. 1, p. 39.

    Franzén, Torkel 2004. Transfinite Progressions: A Second Look at Completeness. Bulletin of Symbolic Logic, Vol. 10, Issue. 03, p. 367.

    Halbach, Volker Leitgeb, Hannes and Welch, Philip 2003. Possible-Worlds Semantics for Modal Notions Conceived as Predicates. Journal of Philosophical Logic, Vol. 32, Issue. 2, p. 179.


    Feferman, Solomon 1977. HANDBOOK OF MATHEMATICAL LOGIC.

    Feferman, Solomon 1975. Model Theory and Algebra.

    Apt, K.R. and Marek, W. 1974. Second order arithmetic and related topics. Annals of Mathematical Logic, Vol. 6, Issue. 3-4, p. 177.

    Aczel, Peter H. G. 1968. Paths in Kleene's0. Archiv für Mathematische Logik und Grundlagenforschung, Vol. 10, Issue. 1-2, p. 8.

    Ershov, Yu. L. 1968. On a hierarchy of sets, II. Algebra and Logic, Vol. 7, Issue. 4, p. 212.


Incompleteness along paths in progressions of theories1

  • S. Feferman (a1) and C. Spector (a1)
  • DOI:
  • Published online: 01 March 2014

We deal in the following with certain theories S, by which we mean sets of sentences closed under logical deduction. The basic logic is understood to be the classical one, but we place no restriction on the orders of the variables to be used. However, we do assume that we can at least express certain notions from classical first-order number theory within these theories. In particular, there should correspond to each primitive recursive function ξ a formula φ(χ), where ‘x’ is a variable ranging over natural numbers, such that for each numeral ñ, φ(ñ) expresses in the language of S that ξ(η) = 0. Such formulas, when obtained say by the Gödel method of eliminating primitive recursive definitions in favor of arithmetical definitions in +. ·. are called PR-formulas (cf. [1] §2 (C)).

Hide All

The main results of this paper were communicated to the International Congress for Logic, Methodology and Philosophy of Science at Stanford University, August 24-September 2, 1960.

We wish to thank Professors K. Gödel and G. Kreisel for helpful comments on a draft of this paper.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[2]S. C. Kleene , On the forms of predicates in the theory of constructive ordinals, American journal of mathematics, Vol. 66 (1944), pp. 4158.

[3]S. C. Kleene , On the forms of predicates in the theory of constructive ordinals (second paper). American journal of mathematics, Vol. 77 (1955), pp. 405428.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *